How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 28500
Experience:  University of California at Davis graduate veterinarian with 45 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

Been on prednisone for cervical disc issue (9 year old

Customer Question

Been on prednisone for cervical disc issue (9 year old dachshund). Also taking an herbal remedy, and has had 3 cycles of aquapuncture (saline + B12). Seems to be on a better trajectory, but has days where the walking is clumsy. Past few days, noticed extremely distended pot belly look -- She is eating, pooping and peeing regularly -- but looks and IS so uncomfortable I can't even pick her up. Vet said prednisone can do this?
JA: I'm sorry to hear that. Have you looked to see if there is a wound on their foot?
Customer: No wounds
JA: What is the dachshund's name and age?
Customer: Layla, 9
JA: Is there anything else the Veterinarian should be aware of about layla?
Customer: no -- told you basically everything in first paragraph -
Submitted: 6 months ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 6 months ago.

You're speaking to Dr. Michael Salkin. Welcome to JustAnswer. I'm currently typing up my reply. Please be patient. This may take a few minutes.

Expert:  Dr. Michael Salkin replied 6 months ago.

I'm sorry to hear of this with Layla. Chronic glucocorticoid (prednisone, e.g.) administration will weaken musculature. When abdominal musculature weakens the abdomen sags. When respiratory musculature weakens, you'll notice excessive panting. These are cushingoid symptoms - symptoms we see with Cushing's disease (hyperadrenocorticism) but in this case iatrogenic (caused by treatment) Cushing's would be diagnosed. What you're seeing necessitates weaning Layla off the prednisone and if an antiinflammatory drug is still needed, a nonsteroidal antiinflammatory drug (NSAID) such as carprofen or meloxicam should be prescribed. Neurologists now believe the NSAIDs to be more efficacious and safer in controlling spinal cord inflammation/swelling than the glucocorticoids.

Please respond with further questions or concerns if you wish.

Expert:  Dr. Michael Salkin replied 6 months ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

Dr. Michael Salkin